Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 15, NWS Sioux Falls, SD

April 11, 2001Clay County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 11, 2001, 11:23 AM CDT for Clay County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2001, 11:23 AM CDT (16:23 UTC)
Expired
Apr 11, 2001, 12:00 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Clay County, SD

The radar

The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 111623
SVRFSD
SDC027-111700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL NOON CDT

* AT 1123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF VERMILLION...MOVING NORTH AT
  55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERMILLION AROUND 1125 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4277 9705 4270 9682 4309 968f2 4309 9703

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 10:50 AM CDT, 33 minutes earlier.

Area forecast discussion, Apr 11, 10:50 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT WED APR 11 2001

SVR ACTIVITY MAY DEVELOP THIS AFTN OVR THE SERN QUAD OF THE CWA...
AS STRONG DRY AIR PUNCH MOVES NEWD...TO JUST SOUTH OF THE SE SECTION
OF THE CWA. THIS WL PUT THE SE QUAD ON THE NOSE OF THE DRY SLOT...
WITH GOOD LLVL VEERING OF WINDS FM 950MB TO 850MB. IN ADDN...THTE
AND THTE ADV IS VERY STRONG IN THIS AREA...WRAPPING BACK ALONG I90
TOWARD SIOUX FALLS.

JAMES VALLEY WWD CONTINUES TO BE IN THE 700MB TROWAL AXIS THRU THE
AFTN HRS...WITH PLENTY OF CONVECTION MOVG NWD FM ERN AND CNTRL NEB.
THEREFORE STILL BLV THAT SOME HEAVY RAIN IS A THREAT IN THIS AREA
THRU THE EARLY EVE HOURS.

THEREFORE...HAVE UPDATED THE ZONES TO REFLECT CRNT TRENDS AND WL
ISSUE THE SIG WX OTLK SHORTLY.

.FSD...FLASH FLOOD WATCH THIS AFTN AND EVE MAINLY VERMILION RVR WEST
       WIND ADVISORY THIS AFTN AND EVE MAINLY JAMES RIVER WEST

 MJF

In the hours before

Special weather statement, Apr 11, 11:10 AM CDT, 13 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT WED APR 11 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
.LARGE STORM SYSTEM WILL CONTINUE TO MOVE NORTHEAST THIS AFTERNOON
AND EVENING. STRONG DRY AIR INTRUSION WILL BE MOVING TOWARD NORTHWEST
IOWA THIS AFTERNOON...COUPLED WITH STRONG LOW LEVEL WIND SHEAR...WILL
GIVE THIS AREA THE BEST CHANCE FOR SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND VERY EARLY EVENING. FURTHER TO THE NORTH AND WEST FROM
NORTHWEST IOWA...THE AIR BECOMES MORE SATURATED WITH LESS FAVORABLE
WIND SHEAR. THEREFORE THE THREAT FOR SEVERE WEATHER DECREASES...WITH
HEAVY RAIN INCREASING.

SDZ071-IAZ012>014-020>022-031-032-NEZ013-014-120500-
UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-
WOODBURY-IDA-
INCLUDING THE CITIES OF...SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...
SIOUX CITY...
1110 AM CDT WED APR 11 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS WILL MOVE NORTH THROUGH THE AREA THIS
  AFTERNOON AND EARLY EVENING. SOME STORMS WILL LIKELY BE SEVERE
  THROUGH 7PM...WITH A THREAT OF SOME TORNADIC DEVELOPMENT.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  TORNADOES POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 12 PM CDT.

SDZ062-066-067-069-070-MNZ080-081-089-090-098-IAZ001>003-120500-
MURRAY-COTTONWOOD-MINNEHAHA-ROCK-NOBLES-JACKSON-TURNER-LINCOLN-LYON-
OSCEOLA-DICKINSON-YANKTON-CLAY-
INCLUDING THE CITIES OF...SLAYTON...SIOUX FALLS...LUVERNE...WORTHINGTON...
ROCK RAPIDS...SPIRIT LAKE...YANKTON...
1110 AM CDT WED APR 11 2001

* FORECAST THROUGH MIDNIGHT:
  SHOWERS AND THUNDERSTORMS WILL MOVE INTO THIS AREA THROUGH THE
  AFTERNOON AND INTO THE EARLY EVENING HOURS. A SEVERE STORM IS
  POSSIBLE WITH THE PRIMARY THREATS BEING LARGE HAIL AND STRONG WINDS.
  THE THREAT FOR SEVERE WEATHER WILL LIKELY BE OVER BY 7 TO 8 PM.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM CDT.

SDZ040-055-056-MNZ071-072-097-120500-
BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...
1110 AM CDT WED APR 11 2001

* FORECAST THROUGH MIDNIGHT:
  SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWARD THROUGH THIS AREA
  THROUGH
  THE AFTERNOON AND EVENING HOURS. THE THREAT FOR SEVERE THUNDERSTORMS
  IS FAIRLY REMOTE IN THIS AREA...HOWEVER SOME OF THE STRONGER STORMS
  WILL PROBABLY HAVE SOME SMALL HAIL AND GUSTY WINDS. THE THREAT FOR
  STRONG THUNDERSTORMS SHOULD END BY 8 PM CDT.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 58 MPH.
  SMALL HAIL...PEA TO MARBLE SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ038-039-050-052>054-057>061-063>065-068-120500-
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
1110 AM CDT WED APR 11 2001

* FORECAST THROUGH MIDNIGHT:
  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHWARD THROUGH THE
  AREA THIS AFTERNOON AND EVENING. SOME OF THE STRONGER CELLS WILL
  CONTAIN HEAVY RAIN WITH SMALL HAIL. STAY ALERT FOR ANY POSSIBLE
  FLOODING DUE TO THE ALREADY SATURATED GROUND.

* SIGNIFICANT WEATHER:
  SMALL HAIL...PEA TO MARBLE SIZE.
  HEAVY R(AIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:28 PM CDTTornado WarningFSDUnion32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.